Tornadoes · United States · Iowa · 2015

EF1 tornado, Beaconsfield to Westerville, Iowa, November 11, 2015

From Beaconsfield to Westerville, this EF1 tornado ran 11.2 miles across Ringgold and Decatur counties on November 11, 2015, touching down at 2:35 PM CST and reaching 200 yards wide. It killed nobody, and did $5,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 11, 2015
Touchdown
2:35 PM CST (20:35 UTC)
Lifted
2:48 PM CST (20:48 UTC)
On the ground
13 minutes
Path length
11.2 miles (18.0 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$5,000
Counties
Ringgold and Decatur counties
Touchdown point
40.759, -94.037
Lift-off point
40.884, -93.901
Record number
1511111435-01

The damage survey

51 damage points were recorded along this path by NWS DMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • Lots of small branches broken along with some larger ones.
  • Damage to trees on west side of track.
  • Cleanup underway. Rated from photos taken earlier of widespread snapped trees.
  • Very weak building with open face.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Widespread wind and tornado damage occurred in central Iowa as a result of a low pressure system that raced across the state. Originally, the low pressure center developed in eastern/southeastern Colorado late Tuesday/early Wednesday and proceeded to quickly move east-northeast across Kansas before taking a more northeasterly turn as it approached southwest Iowa. Throughout the event, MUCAPE values were generally in the neighborhood of 500 J/kg. Shear values were supportive with 0-1km values and 0-6km values around 35kts and 85-90kts respectively. SRH values were also very supportive with 0-1km and 0-3km values around 350 m2/s2 and 500 m2/s2 respectively. With the speed of the system and the ample support, resulting storms were fast moving, in excess of 40mph, and of the low topped supercell variety before transitioning into a linear system as the event progressed.

Survey determined tornado started in rural areas of eastern Ringgold county and produced tree damage before leaving the county. Tornado moved into Decatur county.

Tornado moved into Decatur county from Ringgold county. NWS storm survey then tracked the tornado across northwest Decatur county. A cattle lean-to was destroyed along with two other outbuildings damaged. There was extensive tree damage in a small area near the town of Grand River.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Nov 11, 12:16 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Nov 11, 12:16 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1216 PM CST WED NOV 11 2015

.SHORT TERM /TODAY/...
ISSUED AT 352 AM CST WED NOV 11 2015

TODAY WILL FEATURE DYNAMIC AND CHANGEABLE WEATHER WITH SEVERAL
POTENTIAL HAZARDS. A LARGE AND POWERFUL STORM SYSTEM CURRENTLY
TAKING SHAPE OVER THE COLORADO ROCKIES AND SOUTHWESTERN HIGH PLAINS
WILL EJECT EAST NORTHEASTWARD DURING THE DAY...DEEPENING RAPIDLY BY
THIS AFTERNOON WITH THE SURFACE LOW PRESSURE CENTER MOVING OVER IOWA
BY SUNSET. AHEAD OF THE SYSTEM...EARLY THIS MORNING...WE ARE ALREADY
SEEING RAPID PROLIFERATION OF LOW/MID CLOUDS ACROSS THE REGION AND
AN INVERTED TROUGH EXTENDING UP ACROSS WESTERN AND NORTHWESTERN
IOWA. SOME AREAS ALONG THIS TROUGH FROM EASTERN NEBRASKA INTO
WESTERN IOWA ARE REPORTING LIGHT FOG...BUT ITS DEVELOPMENT IS BEING
HAMPERED BY THE INCREASING CLOUD COVER. SOME HIGH RESOLUTION MODELS
ARE DEPICTING A BREAKOUT OF DENSE FOG WITHIN THE TROUGH
AXIS...MAINLY AFFECTING OUR WESTERN COUNTIES...LATER THIS MORNING
TOWARD SUNRISE. HOWEVER...THIS THREAT SEEMS MITIGATED BY THE
EXTENSIVE CLOUD COVER ANTICIPATED...AND NO ADVISORY IS BEING ISSUED.
WILL MAINTAIN A CLOSE WATCH ON OBSERVATIONAL TRENDS IN CASE ONE
BECOMES WARRANTED IN THE NEXT SEVERAL HOURS.

LATER THIS MORNING...LIGHT RAIN/SHOWERS WILL PROBABLY DEVELOP ACROSS
THE FORECAST AREA WITHIN THE BROAD AREA OF WARM AIR/MOISTURE
ADVECTION AND INCREASING UPPER FORCING ON THE FORWARD FLANK OF THE
LOW. HOWEVER...COVERAGE OF RAIN REMAINS UNCERTAIN AND WHILE THE
SYNOPTIC MODELS ARE HANGING ONTO FAIRLY WIDESPREAD QPF...THE HIGH
RESOLUTION SHORT RANGE SOLUTIONS ARE MORE PESSIMISTIC AND DEPICTING
MORE LIKE DRIZZLE OR ISOLATED LIGHT SHOWERS. HAVE TRENDED POPS DOWN
SOMEWHAT IN THE MORNING BUT KEPT THEM LARGELY IN THE CHANCE TO
LIKELY RANGE...WITH OVERCAST SKIES PREVAILING PAST MIDDAY. IN ANY
EVENT NO REAL IMPACT IS FORESEEN FROM ANY PRECIP THROUGH THE MORNING
HOURS EVEN THOUGH A FEW THUNDERSTORMS MAY BECOME POSSIBLE IN THE
WEST TOWARD NOON.

IN TERMS OF HAZARDOUS WEATHER...THE PRIMARY FOCUS IS ON THE SEVERE
WEATHER POTENTIAL THIS AFTERNOON. IT APPEARS LIKELY THAT A
DRYLINE/PREFRONTAL TROUGH ROCKETING EASTWARD AHEAD OF THE LOW/COLD
FRONT WILL SWEEP ACROSS OUR SOUTHERN AREAS SOMETIME IN THE
AFTERNOON. AS IT DOES SO...WE SHOULD SEE RAPID CLEARING ALLOWING FOR
SOME MODEST DESTABILIZATION. WITHIN AN ENVIRONMENT OF VERY STRONG
FORCING AND WIND SHEAR/FLOW FIELDS THIS MAY BE SUFFICIENT FOR
DISCRETE THUNDERSTORM DEVELOPMENT. HOWEVER...THERE IS UNCERTAINTY
REGARDING WHAT TIME CLEARING WILL OCCUR IN SOUTHWEST IOWA AND WHERE
ANY SUCH STORMS WILL INITIATE. HRRR/RAP/NMM/ARW RUNS CONSISTENTLY
BRING A SHARP CLEARING EDGE INTO OUR SOUTHWESTERN COUNTIES AROUND 20
OR 21Z WITH CONVECTION DEVELOPING RIGHT ALONG THAT EDGE. THIS IS
CONSISTENT WITH CONCEPTUAL MODELS AND SEEMS TO BE THE ONLY WAY THAT
SUCH DISCRETE CELLS COULD TAP INTO THE STRONGEST LOW LEVEL
SHEAR...AS BEHIND THE DRYLINE SURFACE WINDS WILL GO SOUTH SOUTHWEST
AND SHEAR WILL BECOME MORE UNIDIRECTIONAL. AT THE SAME TIME...IF THE
STORMS REALLY ARE TIED RIGHT ONTO THE BACK EDGE OF THE LARGE LOW
CLOUD SHIELD...THEN THERE MAY NOT BE TIME TO DESTABILIZE AHEAD OF
THEM AND THEY COULD BE ELEVATED. HRRR SURFACE CAPE FIELDS SEEM TO
INDICATE THIS WILL BE THE CASE. ALL IN ALL...INGREDIENTS ARE PRESENT
FOR SOME TORNADO POTENTIAL MAINLY IN SOUTHWESTERN AND SOUTHERN
IOWA...HOWEVER IT WILL BE A VERY NARROW WINDOW OF OPPORTUNITY IN
TIME AND SPACE AND THINGS WILL HAVE TO COME TOGETHER JUST RIGHT. WE
WILL BE CLOSELY MONITORING THIS POTENTIAL THROUGH THE DAY FOR
POSSIBLE WATCH/WARNING ISSUANCE DURING THE AFTERNOON.

FINALLY...AS AFTERNOON STORMS MOVE RAPIDLY EASTWARD AND THE LOW
PRESSURE CENTER TRACKS INTO IOWA TOWARD SUNSET...VERY STRONG WINDS
ON THE BACKSIDE OF THE SYSTEM WILL APPROACH OUR WESTERN COUNTIES
AROUND OR SHORTLY AFTER 00Z. THIS IS DISCUSSED IN DETAIL IN THE LONG
TERM SECTION BELOW...AND WIND ADVISORIES/WARNINGS ARE IN EFFECT.

.LONG TERM /TONIGHT THROUGH TUESDAY/...
ISSUED AT 352 AM CST WED NOV 11 2015

THE THUNDERSTORMS ACTIVITY WILL BE RACING QUICKLY EAST OF THE
FORECAST AREA TOWARD 00Z. THE PRIMARY FORECAST CONCERN OVERNIGHT
REMAINS HIGH WIND POTENTIAL ON AS THE LOW PRESSURE SYSTEM DEPARTS
AND THE PRESSURE GRADIENT QUICKLY INCREASES AS STRONG PRESSURE
RISES LIFT INTO CENTRAL IOWA. THE PRESSURE GRADIENT OF 70-80
UBARS/KM STILL EXPECTED ALONG WITH PRESSURE RISES OF 12-15 MB/6
HRS. A STRATIFORM PRECIPITATION SHIELD WILL BE NEARLY COINCIDENT
TO THE REGION WITH MAX EXPECTED WINDS. WHILE STRONG COLD ADVECTION
WILL HELP MIX THE LOW LEVELS TO NEAR 900 MB WITH 50+ KTS OF WIND
IN THE MIXED LAYER...IT IS POSSIBLE THAT VERTICAL ASCENT BETWEEN
925-700 MB MAY LIMIT PEAK WINDS A BIT. THAT SAID...PLENTY OF
INGREDIENTS FAVORABLE FOR A HIGH WIND EVENT OVERNIGHT AND HAVE
EXPANDED THE HIGH WIND WARNING DOWN TO THE I-80 CORRIDOR FROM THE
DSM METRO AND WEST AND SUSPECT THE POSSIBILITY IT WILL NEED TO BE
EXPANDED FURTHER. SOME OF THE HIGH RES GUIDANCE SOLUTIONS ARE
SUGGESTING WIND GUSTS TO NEAR 65 MPH BY MID TO LATE EVENING WITH
SUSTAINED WINDS OF 35 TO 40 MPH. STILL POTENTIAL FOR THE
PRECIPITATION TO MIX WITH OR CHANGE OVER TO ALL SNOW LATE
TONIGHT OVER NORTHERN IOWA. LITTLE TO NO ACCUMULATIONS ARE
EXPECTED.

THE WINDY CONDITIONS WILL CONTINUE ON THURSDAY AS DEEPER MIXING
OCCURS AND ANOTHER STRONG UPPER LEVEL SHORT WAVE APPROACHES FROM
THE NORTHEAST. THE SUBSIDENCE REGION OF THIS SHORT WAVE WILL
ARRIVE OVER CENTRAL IOWA BY MID TO LATE AFTERNOON. AT THIS
TIME...IT APPEARS THAT HIGH WIND CONDITIONS WILL NOT BE MET ON
THURSDAY THOUGH IT MAY BE CLOSE IN SOME AREAS. SUSTAINED WINDS OF
30 TO 35 MPH WITH GUSTS OF 50 MPH ARE LIKELY THURSDAY.

VERY DRY DEWPOINTS ARRIVE THURSDAY NIGHT INTO FRIDAY WITH A SFC
RIDGE PASSING ACROSS IOWA FRIDAY NIGHT. FRIDAY NIGHT WILL BE THE
BEST CHANCE FOR DES MOINES TO REACH FREEZING FOR THE FIRST TIME
THIS FALL PENDING THE TIMING OF RETURN FLOW DEVELOPING LATE THAT
NIGHT. WARM ADVECTION WILL BRING HIGHS BACK INTO THE 50S TO LOWER
60S FOR THE WEEKEND ALONG WITH DRY CONDITIONS. PRECIPITATION
CHANCES RETURN EARLY NEXT WEEK AS A WESTERN TROUGH BRINGS
SOUTHWEST FLOW BACK TO THE MIDWEST.

&&

.AVIATION...11/18Z
ISSUED AT 1216 PM CST WED NOV 11 2015

MAIN CONCERNS WILL BE CONVECTION AND WIND THROUGH THE PERIOD.
STRONGER STORMS BREAKING OUT OVER SOUTHEAST NEBRASKA AND MORE OVER
NORTHEAST KS ATTM. WILL BE SEEING THE STORMS FLARE RAPIDLY
NORTHEAST OVER THE NEXT SEVERAL HOURS...REACHING KDSM BETWEEN
20-21Z AT LATEST AND NEARING KOTM BY 23-00Z. WINDS STILL EXPECTED
TO REACH HIGH WIND CRITERIA OVER MUCH OF THE AREA...ESPECIALLY
NORTHWEST WITH GUSTS NEARING 45 TO NEAR 50 KTS ELSEWHERE. WINDS
SETTLE SLIGHTLY AFT 12Z THURSDAY...BUT STILL REMAIN STRONG WITH
GUSTS NEAR 45KTS. OTHERWISE...CIGS GRADUALLY LOWER TO IFR AFT 03Z
AS COLD AIR ARRIVES...THEN RISE TO VFR BETWEEN 13-15Z THURSDAY.
WILL CONTINUE TO MONITOR FOR ANY TEMPO THUNDER WIND GUSTS AS
STORMS NEAR BOTH KDSM AND KOTM TODAY./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 PM THIS EVENING TO 6 AM CST THURSDAY
FOR ADAIR-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-
HARDIN-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-POCAHONTAS-POLK-SAC-
STORY-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

WIND ADVISORY FROM 6 AM TO 6 PM CST THURSDAY FOR ADAIR-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-DALLAS-EMMET-
FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-
MADISON-PALO ALTO-POCAHONTAS-POLK-SAC-STORY-WARREN-WEBSTER-
WINNEBAGO-WORTH-WRIGHT.

WIND ADVISORY FROM 9 PM THIS EVENING TO 6 PM CST THURSDAY FOR
ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CLARKE-DAVIS-DECATUR-
GRUNDY-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POWESHIEK-
RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WAYNE.

&&

SHORT TERM...LEE
LONG TERM...DONAVON
AVIATION...REV
Hazardous weather outlook, Nov 11, 11:43 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CST WED NOV 11 2015

IAZ027-028-038-039-049-050-061-062-074-075-081>086-092>097-121745-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1143 AM CST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON ALONG
AND SOUTH OF HIGHWAY 20. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH
AND A FEW TORNADOES MAY OCCUR.

A WIND ADVISORY IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY BETWEEN 2 PM AND 7
PM SOUTH OF HIGHWAY 20.

IAZ004>007-015>017-023>026-033>035-044-121745-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-CRAWFORD-
1143 AM CST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...MAINLY
ALONG AND SOUTH OF HIGHWAY 20. DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND A FEW TORNADOES MAY OCCUR. QUARTER SIZED HAIL IS POSSIBLE.
LOCALLY HEAVY RAINFALL MAY OCCUR AS WELL WITH AMOUNTS EXCEEDING 2
INCHES MAINLY NORTH OF HIGHWAY 20.

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA TONIGHT. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

IAZ036-037-045>048-057>060-070>073-121745-
HAMILTON-HARDIN-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-
1143 AM CST WED NOV 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE STORMS ARE LIKELY THIS AFTERNOON. DAMAGING WIND
GUSTS IN EXCESS OF 60 MPH AND A FEW TORNADOES MAY OCCUR.

A HIGH WIND WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIND ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY BETWEEN 2 PM AND 7
PM.

REV

In the hours before

Local storm report, Nov 11, 2:20 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
220 PM CST WED NOV 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          CORNING                 40.99N 94.75W
11/11/2015                   ADAMS              IA   EMERGENCY MNGR

            DAMAGE TO SEVERAL BUILDINGS IN THE
            INDUSTRIAL PARK WEST SIDE OF TOWN. TREES
            DOWN. OXYGEN TANKS DAMAGED AND LEAKING.
            ROOFS DAMAGED. TORNADO SPOTTED BY BUILDING
            EMPLOYEES. TIME ESTIMATED FROM RADAR.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Nov 11, 2:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
221 PM CST WED NOV 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FUNNEL CLOUD     5 ENE CARBON            41.07N 94.74W
11/11/2015                   ADAMS              IA   PUBLIC

            FUNNEL WENT DOWN AND CAME BACK UP.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Nov 11, 2:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
226 PM CST WED NOV 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     2 ENE BENTON            40.71N 94.32W
11/11/2015                   RINGGOLD           IA   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS ON IA HWY 2
            WEST OF MOUNT AYR. ALSO DEBRIS ON IA HWY 2.

&&

JAZ
Local storm report, Nov 11, 2:27 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
227 PM CST WED NOV 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     1 N BRIDGEWATER         41.26N 94.67W
11/11/2015                   ADAIR              IA   STORM CHASER

            BARN LOST ITS ROOF 1 MI NORTH OF BRIDGEWATER
            ALONG IA HWY 92.

&&

JAZ
Local storm report, Nov 11, 2:30 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CST WED NOV 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     1 S DELPHOS             40.65N 94.34W
11/11/2015                   RINGGOLD           IA   EMERGENCY MNGR

            DEBRIS AND POWER LINES DOWN NEAR FARM. FROM
            RINGGOLD COUNTY EMERGENCY MANAGER.

&&

BSS
Local storm report, Nov 11, 2:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CST WED NOV 11 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     3 SSE PRESCOTT          40.98N 94.59W
11/11/2015                   ADAMS              IA   TRAINED SPOTTER

            SEMI BLOWN OVER BY VERY HIGH WINDS ON
            HWY-34.

&&

NWS DES MOINES IA
IRIS SYSTEM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

8.6 hours before the tornado, 209 km from the path. November 11, 2015.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -97206, lifted condensation level 832 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2015-11-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 140 square meters per square second, 0 to 6 km bulk shear 68 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-97206 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
68 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
2.3 K/km

Open this sounding in Storm Lab

The surface observations

Lamoni (LWD), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 103 km away, was scanning. The volume nearest the touchdown began at 20:36 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2015 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of November 11, 2015

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1112:48 PM CSTEF0Page, IA0.650
November 111:48 PM CSTEF1Pottawattamie, IA10.2150$1.4 million
November 112:00 PM CSTEF1Taylor, IA21.8450$405,000
November 112:09 PM CSTEF1Ringgold, IA12.2280$125,000
November 112:25 PM CSTEF0Mercer, MO0.340
November 112:31 PM CSTEF0Carroll, IA1.540
November 112:49 PM CSTEF0Madison, IA5.770$3,000
November 112:51 PM CSTEF1Madison, IA10.175$25,000
November 112:56 PM CSTEF0Madison, IA3.0160$5,000
November 112:57 PM CSTEF0Wayne, IA0.615
November 112:57 PM CSTEF0Guthrie, IA3.275$5,000
November 112:59 PM CSTEF1Dallas, IA11.3100$10,000
November 113:22 PM CSTEF2Appanoose, IA13.0190$350,000
November 113:27 PM CSTEF0Polk, IA2.6150$25,000
November 113:42 PM CSTEF1Marion, IA4.41001$350,000
November 114:15 PM CSTEF0Marshall, IA1.9100$1,000
November 114:16 PM CSTEF1Mahaska, IA24.6130$1,000
November 114:20 PM CSTEF2Mahaska, IA6.6150$76,000
November 114:40 PM CSTEF1Scotland, MO2.575
November 116:36 PM CSTEF1Scott, IA2.4100
November 116:37 PM CSTEF0Rock Island, IL0.125
November 116:39 PM CSTEF1Henry, IL4.250

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.